×

zbMATH — the first resource for mathematics

The invariant holonomic system on a semisimple Lie algebra. (English) Zbl 0538.22013
Let \(G\) be a complex semisimple Lie group. Harish-Chandra’s study of the distribution characters of infinite dimensional representations of \(G\) led him to consider certain systems of differential equations on the Lie algebra \(\mathfrak g\) of \(G\): those for “invariant eigendistributions”. Here “invariant” means annihilated by the infinitesimal conjugation action of \(\mathfrak g\); and “eigendistribution” means that each \(G\)-invariant constant coefficient differential operator acts by a scalar. There is one such system for each possible family of eigenvalues for the invariants. Harish-Chandra showed that the space of distribution solutions to such a system has dimension the order of the Weyl group \(W\). An important step in his analysis is the observation that the tempered distribution solutions have their Fourier transforms supported in the cone \(\mathcal N\) of nilpotent elements in \(\mathfrak g^*\). More recent work, beginning with J. C. Jantzen [Math. Z. 140, 127–149 (1974; Zbl 0279.20036)] has exhibited and studied an action of \(W\) on the space of solutions of one of these systems, and related it to the nature of the nilpotent \(G\) orbits appearing in the support on the Fourier transform side.
The present paper synthesizes and substantially extends all of these ideas. Each of the Harish-Chandra systems (and, in an appropriate sense, all of them at once) is shown to be a regular holonomic system. Such systems have a deep and powerful geometric structure (the Riemann-Hilbert correspondence). The effect in this setting is to relate these differential equations to the variety \(\tilde{\mathfrak g}\) of pairs \((X,\mathfrak b)\). (Here \(X\) is an element of \(\mathfrak g\) and \(\mathfrak b\) is a Borel subalgebra of \(\mathfrak g\) containing \(X\).) This variety, which was first studied by A. Grothendieck and T. Springer, is in some respects quite well understood. Perhaps the main consequence of the analysis is a relationship between the decomposition of the Harish-Chandra systems under \(W\), and the decomposition of \(\mathcal N\) into nilpotent orbits. This amounts to an analytic realization of the Springer correspondence between Weyl group representations and nilpotent orbits, and it has a variety of delightful applications in representation theory and harmonic analysis.
The paper is addressed to those with some serious understanding of regular holonomic systems, making it rather dense for most group representers. There are introductory discussions of the relationship between algebraic and analytic holonomic systems (Serre’s GAGA for differential equations), and of the Fourier transform of a holonomic system. These can help ease the uninitiated into the main parts of the paper. In any case, the reader is amply warned on the first page by the ominous sentence, “We are going into more details”.
Reviewer: David Vogan

MSC:
22E46 Semisimple Lie groups and their representations
14F10 Differentials and other special sheaves; D-modules; Bernstein-Sato ideals and polynomials
32C38 Sheaves of differential operators and their modules, \(D\)-modules
35Q15 Riemann-Hilbert problems in context of PDEs
PDF BibTeX Cite
Full Text: DOI EuDML
References:
[1] Brylinski, J.-L.: Transformations canoniques, dualité projective, théorie de Lefschetz, transformations de Fourier et sommes trigonométriques. Preprint
[2] Brylinski, J.-L., Malgrange, B., Verdier, J.-L.: Transformation de Fourier geometrique, I. C.R. Acad. Sc. Paris297, 55-58 (1983)
[3] Brylinski, J.-L., Kashiwara, M.: Kazhdan-Lusztig conjecture and holonomic systems. Invent. Math.64, 387-410 (1981) · Zbl 0473.22009
[4] Borho, W., MacPherson, R.D.: Représentation des groupes de Weyl et homologie d’intersection pour les variétés de nilpotent. C.R. Acad. Sc. Paris292, 707-710 (1981) · Zbl 0467.20036
[5] Borho, W., MacPherson, R.D.: Partial resolutions of nilpotent varieties. Astérique101-102, 23-74 (1983) · Zbl 0576.14046
[6] Barbasch, D., Vogan, D.: The local structure of characters. J. Funct. Anal.37, 27-55 (1980) · Zbl 0436.22011
[7] Barbasch, D., Vogan, D.: Primitive ideals and orbital integrals in complex classical groups. Math. Ann.259, 153-199 (1982) · Zbl 0489.22010
[8] Barbasch, D., Vogan, D.: Primitive ideals and orbital integrals in complex exceptional groups. J. Algebra80, 350-382 (1983) · Zbl 0513.22009
[9] Grothendieck, A.: Cohomologie locale des faisceaux cohérents et Théorèmes de Lefschetz locaux et globaux (SGA 2). North-Holland, Amsterdam-Masson & CIE, Editeur-Paris (1962) · Zbl 0159.50402
[10] Harish-Chandra: Invariant differential operators and distributions on a semisimple Lie algebra. Amer. J. Math.86, 534-564 (1964) · Zbl 0161.33804
[11] Harish-Chandra: Invariant eigendistributions on a semisimple Lie algebra. I.H.E.S. Publ. Math.27, 5-54 (1965) · Zbl 0199.46401
[12] Kashiwara, M.: B-functions and holonomic systems. Invent. Math.38, 33-53 (1976) · Zbl 0354.35082
[13] Kashiwara, M.: On the holonomic systems of linear differential equations II. Invent. Math.49, 121-135 (1978a) · Zbl 0401.32005
[14] Kashiwara, M.: Systèmes d’équations micro-différentiels, noted by Monteiro Fernandes. Université Paris-Nord 1978b) (English translation: P.M. 34, Birkhäuser)
[15] Kashiwara, M., Kawai, T.: On holonomic systems \(\prod\limits_{l = 1}^N {(f_l + \sqrt { - 10} )^{\lambda _l } }\) . Publ. R.I.M.S.15, 551-575 (1979) · Zbl 0449.35067
[16] Kashiwara, M., Kawai, T.: On holonomic systems of micro-differential equations, III-Systems with regular singularities.ibid17, 813-979 (1981) · Zbl 0505.58033
[17] King, D.: The character polynomial of the annihilator of an irreducible Harish-Chandra module. Amer. J. Math.103, 1195-1240 (1981) · Zbl 0486.17003
[18] Richardson, R.W.: Commuting varieties of semisimple Lie algebras and algebraic groups. Compositio Math.38, 311-322 (1979) · Zbl 0409.17006
[19] Sato, M., Kawai, T., Kashiwara, M.: Microfunctions and pseudo-differential equations. Lecture Notes in Math., vol. 287, pp. 265-529. Berlin-Heidelberg-New York, Springer 1973 · Zbl 0277.46039
[20] Serre, J-P.: Geométrie algébrique et géometrie analytique. Ann. Inst. Fourier6, 1-42 (1956)
[21] Springer, T.A.: Quelques applications de la cohomologie d’intersection. Sém. Bourbaki 34e année, 1981/82, No. 589
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.